Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

October 14, 2012Cabell County, Lincoln County, Putnam County, West Virginia; Boyd County, Carter County, Kentucky

NWS Charleston, WV issued this special weather statement at Oct 14, 2012, 2:48 PM EDT for Cabell County, Lincoln County, Putnam County, West Virginia; Boyd County, Carter County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2012, 2:48 PM EDT (18:48 UTC)
Expired
Oct 14, 2012, 5:00 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Cabell County, WV, Lincoln County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WWUS81 KRLX 141848
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SUN OCT 14 2012

KYZ101-102-OHZ066-067-075-076-083>087-142100-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
248 PM EDT SUN OCT 14 2012

...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS 
OF NORTHEAST KENTUCKY THIS AFTERNOON...

GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. BETWEEN 2 AND 3 O'CLOCK WIND GUSTS OF 25 TO
35 MPH WERE MEASURED IN SOUTHEAST OHIO...SUCH AS 29 MPH AT OHIO
UNIVERSITY AIRPORT IN ATHENS COUNTY.

WIND GUSTS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH ACROSS
SOUTHEAST OHIO AND NORTHEAST KENTUCKY THROUGH THIS AFTERNOON.
WINDS THIS STRONG MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO
FALL. OUTSIDE ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY
ALSO BE MOVED DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM
IF POSSIBLE.

WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.

LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
      3856 8229 3856 8217 3848 8206 3855 8206
      3852 8162 3809 8144 3821 8308

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 14, 1:55 PM EDT, 53 minutes earlier.

Area forecast discussion, Oct 14, 1:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SUN OCT 14 2012

.SYNOPSIS...
COLD FRONT PASSES LATE TONIGHT INTO MONDAY MORNING. HIGH PRESSURE
TUESDAY. NEXT COLD FRONT THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SURFACE LOW PRESSURE CURRENTLY LOCATED OF LAKE MICHIGAN...WITH A
COLD FRONT STRETCHING SOUTH INTO SOUTHEASTERN MISSOURI. STRONG
PRESSURE GRADIENT IN PLACE AHEAD OF THE FRONT...RESULTING IN GUSTY
WINDS OUT OF THE SOUTH/SOUTHEAST FOR THIS AFTERNOON INTO TONIGHT.
NAM/GFS IN FAIR AGREEMENT WITH COLD FRONT REACHING OHIO RIVER AROUND
06Z...AND THEN EXITING THE EASTERN WV MOUNTAINS BY 12Z. HAVE
ISOLATED TO SCATTERED POPS ENTERING SE OHIO IN NEXT FEW HOURS...WITH
A BAND OF LIKELY POPS ALONG AND JUST AHEAD OF THE FRONT. WHILE
THERMODYNAMICS ARE NOT REAL STRONG...THERE ARE LOTS OF DYNAMICS WITH
THE FRONT...SO CONTINUED THE CHANCE OF THUNDER THROUGH ABOUT
MIDNIGHT. VERY STOUT MID-LEVEL WINDS OF 30-50+ KTS EXPECTED TO
REMAIN OVERHEAD OVERNIGHT. PRECIP MAY BE ABLE TO MIX A PORTION OF
THIS DOWN TO THE SURFACE...SO DID INCLUDE THUNDERSTORMS WITH GUSTY
WINDS IN THE WEATHER GRIDS...AND REALLY COULD SEE THAT WITH HEAVIER
SHOWERS TOO.

WITH WINDS AND CLOUDS...EXPECT LOWS TONIGHT TO BE VERY MILD FOR THIS
TIME OF YEAR. NEW MAV/MET VERY CLOSE TO PREVIOUS FORECAST...AND
BLENDING THEM IN RESULTED IN VERY LITTLE CHANGE. CONTINUED THE IDEA
OF A NON-DIURNAL TREND FOR TOMORROW. MUCH OF THE CWA WILL SEE STEADY
TEMPS FOR THE DAY...WITH SLIGHT COOLING IN THE MOUNTAINS THROUGH THE
DAY...AND A BIT OF A DIURNAL INCREASE IN SE OHIO WHERE CAA WILL BE
SLOWING AND CLOUDS WILL EVEN THIN A BIT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
SPED THE PROGRESSION OF THE FRONT UP SLIGHTLY AT THE OUTSET...WITH
THE FRONT LOCATED ROUGHLY ALONG THE EASTERN SLOPES BY 12Z MONDAY AND
EXITING. WILL CONCENTRATE LIKELY POPS ACROSS THE FAR EAST WITH
ABUNDANT LLVL MOISTURE IN PLACE WITH FRONTAL BOUNDARY AND
OROGRAPHICS AIDING. IN ADDITION WILL KEEP A MENTION OF THUNDER
PRIMARILY ACROSS POCAHONTAS COUNTY AT OUTSET AS WELL WITH AROUND
400-500J/KG MUCAPE PRESENT. FRONT WILL CONTINUE QUICKLY EASTWARD
MONDAY BUT UPPER TROUGH AXIS WILL BE ROTATING THROUGH BEHIND THE
FRONT DURING THE DAY. WILL CONTINUE SLIGHT CHANCE/LOW CHANCE POPS
MONDAY WITH THE BETTER CHANCE ACROSS NORTHERN ZONES DURING THE
AFTERNOON WITH BETTER DEEP MOISTURE RESIDES ALONG WITH MEAGER
INSTABILITY PROVIDED BY TROUGH AXIS. WILL ALSO KEEP CHANCE POPS
GOING ACROSS NORTHEAST MOUNTAINS WHERE CONTINUES WNW/NW UPSLOPE FLOW
ALONG WITH TRAPPED LLVL MOISTURE UNDER SOME STEEPER LOW LEVEL LAPSE
RATES MAY KEEP SOME LIGHT CONVECTIVE SHOWER ACTIVITY GOING...WITH
VERTICAL DEVELOPMENT CAPPED AROUND 8-9KFT MSL WITH AN ISOTHERMAL
LAYER PRESENT ABOVE 750MB. ALSO NUDGED MAX TEMPS DOWN A COUPLE OF
DEGREES TO THE UPPER 50S NORTHERN LOWLANDS AND LOW 60S SOUTHERN
LOWLANDS. AND WITH THE FRONT PASSING DURING THE MORNING HOURS...IT
APPEARS THAT HIGH TERRAIN LOCATIONS SUCH AS SNOWSHOE WILL SEE A
NON-DIURNAL TREND IN TEMPS...WITH MORNING TEMPS AROUND 50F FALLING
INTO THE LOWER/MID 40S BY THE AFTERNOON. BY MONDAY EVENING POPS
SHOULD BE QUICKLY ENDING FOR MOST LOCATIONS BUT AGAIN WILL END POPS
SLOWER ACROSS THE NORTHEAST HIGH TERRAIN. WILL KEEP PRECIP IN THE
FORM OF RAIN ACROSS HIGHEST TERRAIN DESPITE MINS APPROACHING THE
FREEZING MARK WITH VERY DRY AIR ABOVE 800MB AND THUS NO ICE
INTRODUCTION IN THE COLUMN. THE OTHER ITEM OF NOTE WILL BE THE
CONTINUED BREEZY TO WINDY CONDITIONS ACROSS THE HIGH COUNTRY WITH
WINDS OF 20-30KTS EXPECTED.

BY TUESDAY THE UPPER TROUGH CONTINUES TO EXIT QUICKLY TO THE
EAST...WITH RISING HEIGHTS AND A NW FLOW ALOFT AND SFC HIGH PRESSURE
BUILDING INTO THE AREA. A VERY NICE DAY UNDER MOSTLY SUNNY SKIES
WITH HIGHS NEARLY IDENTICAL TO MONDAY/S ARE EXPECTED. WITH REGARD TO
THE AUTUMN FIRE SEASON...THE ONLY POSSIBLE ITEM OF CONCERN FOR
TUESDAY WOULD BE THE VERY DRY AIR IN PLACE WITH EXPECTED RH VALUES
DOWN TO AROUND 35-40 PERCENT BY THE AFTERNOON. WIND SPEEDS ARE
EXPECTED TO REMAIN AT OR BELOW 10KTS HOWEVER ACROSS THE LOWLANDS.

BY WEDNESDAY ZONAL FLOW TURNS SOUTHWESTERLY BY END OF DAY WITH THE
APPROACH OF THE NEXT UPPER LEVEL TROUGH MOVING SE-WARD ACROSS THE
UPPER MIDWEST. A QUICK MOVING S/W TROUGH IN THE MEAN FLOW IS PROGGED
TO MOVE THROUGH THE AREA BUT AT THIS POINT SHOULD ONLY MEAN AN
INCREASE IN MID-LEVEL CLOUDS. WARMER TEMPS WILL MOVE INTO THE AREA
AS THE SFC HIGH PRESSURE CONTINUES TO MOVE EAST OF AREA. INHERITED
MAX TEMPS LOOK GOOD AND ONLY MINOR CHANGES WERE MADE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS CONTINUE TO OFFER A RANGE OF SOLUTIONS ON TRANSIENT L/W TROF
AMPLIFICATION IN THE EASTERN CONUS LATE WEEK...ALTHOUGH THEY HAVE
CONVERGED SOMEWHAT THROUGH THU...DAY 5...WITH A LARGE UPPER LEVEL
LOW SOMEWHERE BETWEEN MINNEAPOLIS AND CHICAGO.  THE ECMWF IS
ALREADY BECOMING AN OUTLIER BY THEN...WITH ITS MINNEAPOLIS
POSITION.  IT IS FARTHEST W WITH THE UPPER LOW ON FRI.  IT THEN
MOVES THE UPPER LEVEL LOW SLOWLY THROUGH THE OHIO VALLEY AND THEN
CENTRAL APPALACHIANS OVER THE WEEKEND...WHILE THE MUCH MORE
PROGRESSIVE GFS OPENS THE LOW INTO AN S/W TROF FRI AND THEN LIFTS IT
OUT INTO EASTERN CANADA SAT.

DRY WEATHER EARLY ON GIVES WAY TO AN INCREASING CHANCE FOR SHOWERS
WED NT INTO THU...AS THE COLD FRONT APPROACHES.  THE SHOWERS CHANCE
SHOULD PEAK THU NT...WITH THUNDERSTORMS ALSO POSSIBLE LATE THU...AS
THE STRONG FRONT APPROACHES.  IT WILL THEN SLOWLY DRY OUT FRI INTO
THE WEEKEND...DEPENDING UPON THE EXACT EVOLUTION OF THE SYSTEM.  THE
SLOW ECMWF HAS A WAVE MOVING N AHEAD OF THE UPPER SYSTEM FRI...WHICH
WOULD BRING ANOTHER ROUND OF RAIN OR SHOWERS.  KEPT POPS MAINLY IN
THE SCHC RANGE SAT AS EVEN THE ECMWF HAS THE AREA IN A DRY SLOT.
WRAP AROUND MOISTURE DOES NOT IMPACT THE AREA UNTIL LATE SAT NT OR
SUN...SUN BEING RATHER COOL IF THE ECMWF PANS OUT...COMPARED WITH
OTHER SOLUTIONS.

LOWERED LOWS A LITTLE TUE NT WITH HIGH PRESSURE AND RADIATIVE
COOLING...ALTHOUGH DID NOT TOTALLY BITE ON THE LOW MEX.  OTHERWISE
KEPT CLOSE TO HPC WITH ONLY MINOR ADJUSTMENTS MADE FROM THE PREVIOUS
FCST...AND BELOW NORMAL MAINLY ON HIGHS FOR THE NEW DAY 7 WITH THE
UPPER TROF EITHER SWINGING THROUGH OR JUST SLOWLY OOZING INTO THE
AREA..

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
CLOUDS AND WIND INCREASING IN ADVANCE OF A COLD FRONT THAT IS
CURRENTLY STRETCHED FROM SE WISCONSIN SOUTH INTO EASTERN MISSOURI.
VERY TIGHT PRESSURE GRADIENT AHEAD OF THE FRONT WILL CONTINUE THE
WINDS THROUGH MUCH OF THE NEXT 24 HOURS...WITH GUSTS OF 20-30 KTS
OUT OF THE S/SE. ALONG AND AHEAD OF THE FRONT WILL ALSO SEE SHOWERS
AND THUNDERSTORMS ON THE INCREASE THIS EVENING INTO TONIGHT. IN THE
STRONGER SHOWERS AND STORMS...COULD GET SOME ENHANCED WINDS OF 30-40
KTS...BUT HARD TO TIME ANYTHING LIKE THAT WITH NOTHING AT THE RADAR
YET SO DID NOT INCLUDE IN TAFS.

EXPECT VFR CONDITIONS INTO THIS EVENING...WITH A TRANSITION TO MVFR
CEILINGS FROM WEST TO EAST THROUGH THE EVENING/OVERNIGHT...LINGERING
INTO MONDAY. COULD ALSO SEE SOME MVFR VISIBILITIES IN HEAVIER
SHOWERS THIS EVENING INTO TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF STRONG WIND ALOFT AND MIXING DOWN TO
SFC WITH CONVECTION COULD VARY. TIMING ON TRANSITIONS TO/FROM MVFR
COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MZ/50
NEAR TERM...MZ
SHORT TERM...50
LONG TERM...TRM
AVIATION...MZ
Hazardous weather outlook, Oct 14, 4:45 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT SUN OCT 14 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
445 AM EDT SUN OCT 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL ENTER SOUTHEAST OHIO AROUND MIDNIGHT...AND
SWEEP QUICKLY EAST THROUGH WEST VIRGINIA OVERNIGHT. VERY STRONG
WINDS ALOFT COULD MIX DOWN WITH THE STRONGEST STORMS...AND PRODUCE
SOME WIND DAMAGE. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 14, 2:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SUN OCT 14 2012

KYZ101-102-OHZ066-067-075-076-083>087-142100-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
248 PM EDT SUN OCT 14 2012

...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS
OF NORTHEAST KENTUCKY THIS AFTERNOON...

GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. BETWEEN 2 AND 3 O'CLOCK WIND GUSTS OF 25 TO
35 MPH WERE MEASURED IN SOUTHEAST OHIO...SUCH AS 29 MPH AT OHIO
UNIVERSITY AIRPORT IN ATHENS COUNTY.

WIND GUSTS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH ACROSS
SOUTHEAST OHIO AND NORTHEAST KENTUCKY THROUGH THIS AFTERNOON.
WINDS THIS STRONG MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO
FALL. OUTSIDE ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY
ALSO BE MOVED DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM
IF POSSIBLE.

WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.

LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
      3856 8229 3856 8217 3848 8206 3855 8206
      3852 8162 3809 8144 3821 8308

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 4:49 PM EDTSpecial Weather StatementRLXCabell, Lincoln, Putnam3 hr

Nearby

Special Weather Statements in West Virginia, 2012Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.